Texas, 2024

Excessive Heat and Heat in Texas, August 20 to 24, 2024

August 20 to 24, 2024 · NWS FWD · 38 events in 34 counties and zones

Some of the hottest weather of the season occurred as a mid and upper ridge dominated North and Central Texas during the middle to latter part of August. All of the forecast area reached Heat Advisory criteria, and a good portion of the region reached Excessive Heat Warning criteria more than once during this period.

Where it happened

Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Some of the hottest weather of the season occurred as a mid and upper ridge dominated North and Central Texas during the middle to latter part of August. All of the forecast area reached Heat Advisory criteria, and a good portion of the region reached Excessive Heat Warning criteria more than once during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 20, 4:48 AM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Aug 20, 4:48 AM CST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
548 AM CDT Tue Aug 20 2024

...New Aviation, Short Term...

.SHORT TERM... /NEW/
Update:
No notable adjustments are needed to the current forecast other
than to incorporate current observations and trends. Though the
weak cold front will provide only minor heat relief today,
particularly north and east of the Metroplex where the boundary
has already cleared, hot and rain-free conditions will persist
through midweek as the front slows/lingers over the area.

12

Previous Discussion:
/Through Wednesday Afternoon/

...Dangerous heat continues across North and Central Texas...

The axis of the 594-597 dam subtropical ridge will be nudged
slightly westward tonight through Tuesday as an upper level low
drops south across Lake Ontario. As this occurs, a weak back door
cold front, currently analyzed across our far northeastern zones,
will begin to push into North Texas. A 5 to 10 degree temperature
drop was observed in the wake of this front as it moved through
Oklahoma on Monday. In contrast to the subtly “cooler” air
associated with the front, downslope warming is expected ahead of
the front as the low level winds veer to the west-northwest. With
850mb temperatures again topping 25-27C, highs ahead of the
frontal boundary will surpass 105 F with a few locations in the
Big Country approaching 110F. Dewpoints should mix out into the
mid 50s in our western zones keeping heat index values near the
ambient temperature through the afternoon. An axis of higher
dewpoints (mid/upper 60s) behind the front will result in peak
heat index values around 100 to 105F across the remainder of the
region.

There has been some reconfiguration in the heat headlines since
the last forecast update:

* An Excessive Heat Warning is in effect from Noon to 9 PM CDT
  Tuesday for all counties west of Jack Co. to Robertson Co.
  line.
* A Heat Advisory is in effect from Noon to 9 PM CDT
  Tuesday for areas east of the Excessive Heat Warning not
  including the far northeast (areas NE of the Metroplex).

The front will continue to drift slowly southwestward Tuesday
night into Wednesday, drawing the cooler post-frontal airmass
further west/southwest. As the thermal ridge is shunted further
west, the anomalous heat will continue to subside with highs on
Wednesday a few degrees lower than Tuesday...though still above-
normal for this time of the year. Depending on where the front
settles, some areas may see just enough relief from the heat to
fall below Heat Advisory criteria on Wednesday. Any extension or
reconfiguration of the current Excessive Heat Warning and Heat
Advisory will be addressed in the afternoon or evening forecast
update.

12

&&

.LONG TERM... /Issued 327 AM CDT Tue Aug 20 2024/
/Wednesday Night through Monday/

Mid level ridging will continue to dominate the weather pattern
through the end of the week and into next week, although some
subtle changes will keep it from being quite as hot as the last
couple of days. The center of the ridge will begin to reposition
itself farther northeast toward the Ozarks by Thursday in response
to a fairly deep upstream trough spreading into the western CONUS.
This will help maintain a more easterly low and mid level flow
through the end of the week and will keep 925-850 mb temperatures
a few degrees lower than where they have been hovering. While we
will likely see a slight uptick in humidity, the overall
temperature trend will be down a few degrees with highs in the
upper 90s to near 100 by the weekend.

There is a very small chance for showers/storms on Thursday mainly
across Central Texas as a more pronounced easterly flow brings a
slug of Gulf moisture toward the TX coast. While the GFS is
particularly aggressive in developing precipitation, there is at
least some small signal in other guidance as well. Given the
proximity of the ridge still in place across the Southern Plains,
we're going to keep the forecast dry at this time. There still
appears to be good consensus with a TUTT spreading westward across
the Gulf and into South Texas by early next week. While this would
certainly be welcomed as it would likely be accompanied by an
increase in moisture and rain chances, global ensembles are a
little less enthused with rain possibilities. Most of the
guidance has 50th percentile QPF at no more than 1/10 of an inch
across much of the region. The track of this feature will strongly
dictate where any rains would fall, and right now it looks to
remain pretty far displaced to our south.

Dunn

&&

.AVIATION... /NEW/
/12Z TAFs/
VFR flight conditions will prevail through the current TAF cycle.
A weak front has drifted across the DFW Metroplex introducing an
easterly component to the light surface winds. Wind speeds should
remain 10 knots or less through the period varying between the
northeast and southeast as the frontal boundary lingers nearby.
For Waco...winds will veer to the north before shifting to the
northeast/east after FROPA around 21Z.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth   101  79  98  78  99 /   0   0   0   0   0
Waco               106  78 102  77 101 /   0   0   0   0   0
Paris               93  71  91  69  94 /   0   5   5   0   0
Denton             102  76  99  75  99 /   0   0   0   0   0
McKinney           100  75  97  74  97 /   0   0   0   0   0
Dallas             103  78  99  78 100 /   0   0   0   0   0
Terrell             99  74  96  73  96 /   0   0   0   0   0
Corsicana          103  76  99  76  99 /   0   0   0   0   0
Temple             106  78 104  77 101 /   0   0   0   0   0
Mineral Wells      107  76 104  76 103 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 9 PM CDT this evening for
TXZ091-102-103-118-119-121-122-134-135-146>148-162.

Excessive Heat Warning from noon today to 9 PM CDT this evening
for TXZ100-101-115>117-129>133-141>145-156>161-174-175.

&&
Hazardous weather outlook, Aug 20, 2:04 AM CST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
304 AM CDT Tue Aug 20 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-210815-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
304 AM CDT Tue Aug 20 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Dangerous heat will continue today, especially west of I-35 where
temperatures will rise to near 110 degrees in some locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread triple-digit temperatures with heat indices from 105 to
112 are expected across western North Texas and Central Texas through
midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 excessive heat, 2 heat. Local standard time, as filed.

Excessive Heat, Eastland

When
August 20, 11:00 AM CST to August 23, 8:00 PM CST
Where
Eastland forecast zone
Reported by
Official NWS Observations
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county from August 20 through August 23 2024.

Excessive Heat, Erath

When
August 20, 11:00 AM CST to 8:00 PM CST
Where
Erath forecast zone
Reported by
Official NWS Observations
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 20 2024.

Excessive Heat, Comanche

When
August 20, 11:00 AM CST to August 23, 8:00 PM CST
Where
Comanche forecast zone
Reported by
Official NWS Observations
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county from August 20 through August 23 2024.

Excessive Heat, Mills

When
August 20, 11:00 AM CST to August 22, 8:00 PM CST
Where
Mills forecast zone
Reported by
Official NWS Observations
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county from August 20 through August 22 2024.

Excessive Heat, Hamilton

When
August 20, 11:00 AM CST to August 23, 8:00 PM CST
Where
Hamilton forecast zone
Reported by
Official NWS Observations
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county from August 20 through August 23 2024.

Excessive Heat, Bosque

When
August 20, 11:00 AM CST to 8:00 PM CST
Where
Bosque forecast zone
Reported by
Official NWS Observations
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 20 2024.

Excessive Heat, Hill

When
August 20, 11:00 AM CST to 8:00 PM CST
Where
Hill forecast zone
Reported by
Official NWS Observations
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 20 2024.

Excessive Heat, Lampasas

When
August 20, 11:00 AM CST to August 22, 8:00 PM CST
Where
Lampasas forecast zone
Reported by
Official NWS Observations
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county from August 20 through August 22 2024.

Excessive Heat, Coryell

When
August 20, 11:00 AM CST to August 22, 8:00 PM CST
Where
Coryell forecast zone
Reported by
Official NWS Observations
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county from August 20 through August 22 2024.

Excessive Heat, Bell

When
August 20, 11:00 AM CST to August 22, 8:00 PM CST
Where
Bell forecast zone
Reported by
Official NWS Observations
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county from August 20 through August 22 2024.

Excessive Heat, McLennan

When
August 20, 11:00 AM CST to August 23, 8:00 PM CST
Where
McLennan forecast zone
Reported by
Official NWS Observations
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county from August 20 through August 23 2024.

Excessive Heat, Falls

When
August 20, 11:00 AM CST to August 22, 8:00 PM CST
Where
Falls forecast zone
Reported by
Official NWS Observations
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county from August 20 through August 22 2024.

Excessive Heat, Limestone

When
August 20, 11:00 AM CST to 8:00 PM CST
Where
Limestone forecast zone
Reported by
Official NWS Observations
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 20 2024.

Excessive Heat, Milam

When
August 20, 11:00 AM CST to August 22, 8:00 PM CST
Where
Milam forecast zone
Reported by
Official NWS Observations
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county from August 20 through August 22 2024.

Excessive Heat, Robertson

When
August 20, 11:00 AM CST to August 22, 8:00 PM CST
Where
Robertson forecast zone
Reported by
Official NWS Observations
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county from August 20 through August 22 2024.

Heat, Montague

When
August 22, 11:00 AM CST to August 24, 8:00 PM CST
Where
Montague forecast zone
Reported by
Official NWS Observations
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Heat index values met or exceeded 105 across much of the county on August 22 through August 24 2024.

Heat, Van Zandt

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Van Zandt forecast zone
Reported by
Official NWS Observations
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

Heat index values met or exceeded 105 across much of the county on August 23 2024.

Excessive Heat, Erath

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Erath forecast zone
Reported by
Official NWS Observations
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Montague

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Montague forecast zone
Reported by
Official NWS Observations
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Jack

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Jack forecast zone
Reported by
Official NWS Observations
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Palo Pinto

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Palo Pinto forecast zone
Reported by
Official NWS Observations
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Bosque

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Bosque forecast zone
Reported by
Official NWS Observations
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Hill

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Hill forecast zone
Reported by
Official NWS Observations
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Wise

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Wise forecast zone
Reported by
Official NWS Observations
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Rockwall

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Rockwall forecast zone
Reported by
Official NWS Observations
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Kaufman

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Kaufman forecast zone
Reported by
Official NWS Observations
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Ellis

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Ellis forecast zone
Reported by
Official NWS Observations
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Grayson

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Grayson forecast zone
Reported by
Official NWS Observations
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Cooke

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Cooke forecast zone
Reported by
Official NWS Observations
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Fannin

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Fannin forecast zone
Reported by
Official NWS Observations
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Hunt

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Hunt forecast zone
Reported by
Official NWS Observations
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Collin

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Collin forecast zone
Reported by
Official NWS Observations
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Dallas

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Dallas forecast zone
Reported by
Official NWS Observations
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Tarrant

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Tarrant forecast zone
Reported by
Official NWS Observations
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Parker

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Parker forecast zone
Reported by
Official NWS Observations
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Hood

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Hood forecast zone
Reported by
Official NWS Observations
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Somervell

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Somervell forecast zone
Reported by
Official NWS Observations
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

Excessive Heat, Johnson

When
August 23, 11:00 AM CST to 8:00 PM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 across much of the county on August 23 2024.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214667, 1214668, 1214669, 1214670, 1214671, 1214672, 1214673, 1214674, 1214675, 1214676, 1214677, 1214678, 1214679, 1214680, 1214681, 1214700, 1214704, 1214709, 1214710, 1214711, 1214712, 1214715, 1214716, 1214717, 1214724, 1214725, 1214726, 1214735, 1214736, 1214737, 1214738, 1214740, 1214741, 1214742, 1214743, 1214744, 1214745, 1214746.